Alertas Sanitarias

La Unidad de Farmacoterapia de la Dirección Medica Nacional en seguimiento a la información emitida por Autoridades Regulatorias Internacionales en materia de medicamentos considera pertinente comunicarles la siguiente información:

MedWatch logoMedWatch - The FDA Safety Information and Adverse Event Reporting Program

 

Tramadol: Drug Safety Communication – FDA Evaluating Risks of Using in Children Aged 17 and Younger

AUDIENCE: Health Professionals

ISSUE:  FDA is investigating the use of the pain medicine tramadol in children aged 17 years and younger, because of the rare but serious risk of slowed or difficult breathing. This risk may be increased in children treated with tramadol for pain after surgery to remove their tonsils and/or adenoids. FDA is evaluating all available information and will communicate final conclusions and recommendations to the public when the review is complete.

Tramadol is not FDA-approved for use in children; however, data show it is being used “off-label” in the pediatric population. Health care professionals should be aware of this and consider prescribing alternative FDA-approved pain medicines for children.

BACKGROUND: In the body, tramadol is converted in the liver to the active form of the opioid, called O-desmethyltramadol. Some people have genetic variations that cause tramadol to be converted to the active form of the opioid faster and more completely than usual. These people, called ultra-rapid metabolizers, are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may lead to death. Recently, a 5-year-old child in France experienced severely slowed and difficult breathing requiring emergency intervention and hospitalization after taking a single prescribed dose of tramadol oral solution for pain relief following surgery to remove his tonsils and adenoids. The child was later found to be an ultra-rapid metabolizer and had high levels of O-desmethyltramadol in his body.

RECOMMENDATION: Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911. Parents and caregivers should talk with their child’s health care professional if they have any questions or concerns about tramadol or other pain medicines their child is taking.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm463499.htm


You are encouraged to report all serious adverse events and product quality problems to FDA MedWatch at www.fda.gov/medwatch/report.htm

Follow MedWatch on Twitter twitter